Alert archive / Pennsylvania / Flash Flood Warnings in 2007

Flash Flood Warning 37, NWS Pittsburgh, PA

August 9, 2007Beaver County, Lawrence County, Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 9, 2007, 6:08 PM EDT for Beaver County, Lawrence County, Mercer County, Pennsylvania. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2007, 6:08 PM EDT (22:08 UTC)
Expired
Aug 9, 2007, 10:00 PM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Beaver County, PA, Lawrence County, PA, Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 56 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:00 PM EDTFLASH FLOODAliquippa, PAFLOODING CONTINUES ALONG ROUTE 51 BETWEEN ALIQUIPPA BRIDGE AND MONACA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 092210
FFWPBZ
PAC007-073-085-100200-
/X.NEW.KPBZ.FF.W.0037.070809T2208Z-070810T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 PM EDT THU AUG 9 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAVER COUNTY IN WESTERN PENNSYLVANIA...
  MERCER COUNTY IN NORTHWEST PENNSYLVANIA...
  LAWRENCE COUNTY IN WESTERN PENNSYLVANIA...

* UNTIL 1000 PM EDT

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING EXCESSIVE RAINFALL.   
  THIS LINE IS MOVING EAST AT 35 MPH...AND WILL CROSS THE WARNED
  AREA DURING THE NEXT 1 TO 2 HOURS.  ADDITIONAL SHOWERS             
  AND THUNDERSTORMS WILL CROSS THE AREA AFTER THE LINE PASSES. 

RAINFALL AMOUNTS OF OVER 2 INCHES PER HOUR ARE LIKELY WITH THE
LINE OF STORMS...WITH ADDITIONAL SIGNIFICANT RAINFALL POSSIBLE IN 
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4149 8050 4148 7999 4118 8000 4100 8017
      4064 8017 4050 8036 4050 8051
TIME...MOT...LOC 2208Z 180DEG 0KT 4127 8027

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:12 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 9, 3:12 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT THU AUG 9 2007

.SYNOPSIS...
A LOW PRESSURE CENTER MOVING THROUGH THE HUMID UPPER OHIO VALLEY
THIS AFTERNOON AND TONIGHT WILL BE ACCOMPANIED BY A COUPLE ROUNDS
OF THUNDERSTORMS. SOME STORMS CAN BE SEVERE WITH DAMAGING WIND AND
HAIL, FREQUENT LIGHTNING, PLUS HAVE RAIN HEAVY ENOUGH TO CAUSE FLASH
FLOODING. ON FRIDAY, MIDWEST HIGH PRESSURE WILL START BRINGING DRIER
AIR INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
RECENT SREF MODEL RUNS SUPPORTED BY RECENT RADAR DATA SHOW AT
LEAST ANOTHER BAND OF THUNDERSTORMS MOVING THROUGH THE UPPER OHIO
VALLEY TONIGHT. THE NEXT BAND HAS SEVERE CHARACTERISTICS OVER
NORTHWESTERN OHIO AND SPC HAS A SEVERE THUNDERSTORM WATCH UNTIL 8
PM.

THUS AM ALSO MAINTAINING A FLASH FLOOD WATCH FOR ENTIRE FORECAST
AREA THROUGH 6 AM FRIDAY. REGARDING FLASH FLOODING, FLASH FLOOD
INDICES SUGGEST 2 INCHES IN 3 HOURS CAN CAUSE ONSET OF FLASH
FLOODING.

WITH RAINS EXPECTED, CAN BE PATCHY LATE NIGHT FOG DEVELOPMENT.

LOW TEMPERATURES CLOSE TO GFS MOS GUIDANCE AND CURRENT DEW POINTS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
SREF MODEL RUNS SHOW LOW PRESSURE CENTER EAST OF THE APPALACHIAN
MOUNTAINS BY MIDMORNING, WITH DRIER AIR ENSUING. WITH INSTABILITY
AND LIFT DECREASING, NO THUNDERSTORMS FORECASTED AFTER MIDDAY.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
BOTH RECENT GFS AND ECMWF MODEL RUNS SHOW AN UPPER LEVEL RIDGE
REMAINING ACROSS THE PLAINS STATES INTO EARLY NEXT WEEK. THIS
SCENARIO WILL MAINTAIN SEASONABLE VALUES OF TEMPERATURE AND
HUMIDITY ACROSS THE UPPER OHIO VALLEY THESE DAYS IN CONCERT WITH
HPC GUIDANCE AND GFS OPERATIONAL MOS VALUES. NEXT BEST CHANCE OF
THUNDERSTORMS APPEARS TO BE MONDAY WHEN MODELS SHOWS A FRONTAL
PASSAGE THROUGH THE UPPER OHIO VALLEY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
EXPECT VFR FLIGHT CONDITIONS TO BE INTERRUPTED BY PERIODS OF IFR
FLIGHT CONDITIONS DURING THUNDERSTORM PASSAGES UNTIL AROUND
MIDNIGHT. WINDS WILL BE GENERALLY SOUTH TO SOUTHWEST 7-12KTS, BUT
CAN GUST TO SEVERE LIMITS.

LATE TONIGHT, IFR FLIGHT CONDITIONS CAN BE MORE PERSISTENT WITH
POST-RAIN FOG DEVELOPMENT.

DURING FRIDAY, EXPECT MAINLY VFR FLIGHT CONDITIONS AS POST-SYSTEM DRYOUT
BEGINS. THE NEXT CHANCE FOR THUNDERSTORMS AND IFR FLIGHT
CONDITIONS WILL BE MONDAY WITH NEXT FRONTAL PASSAGE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ001.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ039>041-048>050-
     057>059-068-069.
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ007>009-013>016-
     020>023-029>032.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ001>004-012-
     021>023-041.

&&
Hazardous weather outlook, Aug 9, 1:27 PM EDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT THU AUG 9 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-101730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
127 PM EDT THU AUG 9 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

NATIONAL WEATHER SERVICE PITTSBURGH SAYS FLASH FLOODING IS
POSSIBLE FROM TORRENTIAL THUNDERSTORM RAINS THIS AFTERNOON INTO
TONIGHT, WHERE RAIN AMOUNTS GO OVER 2 INCHES IN A COUPLE HOURS.

NATIONAL WEATHER SERVICE PITTSBURGH ALSO SAYS SEVERE THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING THUNDERSTORM WINDS, HOWEVER THERE
CAN BE LARGE HAIL ALSO. ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ041-101730-
TUCKER-
127 PM EDT THU AUG 9 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

NATIONAL WEATHER SERVICE PITTSBURGH SAYS FLASH FLOODING IS
POSSIBLE FROM TORRENTIAL THUNDERSTORM RAINS THIS AFTERNOON INTO
TONIGHT, WHERE RAIN AMOUNTS GO OVER 2 INCHES IN A COUPLE HOURS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON INTO TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING THUNDERSTORM WINDS, HOWEVER THERE CAN BE LARGE HAIL ALSO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Aug 9, 4:05 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     FLASH FLOOD      5 WNW PITTSBURGH        40.47N 80.06W
08/09/2007                   ALLEGHENY          PA   AMATEUR RADIO

            MCNIGHT ROAD CLOSED DUE TO FLOODING.

&&
Local storm report, Aug 9, 4:08 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     DOWNBURST        GREENSBURG              40.31N 79.54W
08/09/2007                   WESTMORELAND       PA   AMATEUR RADIO

            TREES DOWN IN THE CITY OF GREENSBURG.

&&
Special weather statement, Aug 9, 4:27 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT THU AUG 9 2007

MDZ001-WVZ021>023-092130-
GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-
427 PM EDT THU AUG 9 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...MARION...PRESTON AND MONONGALIA...

AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SOME STRONG THUNDERSTORMS ACROSS THE SOUTHERN TIER OF
SOUTHWEST PENNSYLVANIA. SEVERAL OF THESE STORMS WILL BE DRIFTING
ACROSS THE WEST VIRGINIA BORDER AND AFFECT NORTHERN PORTIONS OF
MONONGALIA...PRESTON...AND GARRETT COUNTIES.

BE ALERT FOR VERY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND STRONG WIND GUSTS. THESE STORMS COULD BECOME SEVERE AND
WARNINGS COULD BE ISSUED.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Local storm report, Aug 9, 5:07 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     LATROBE                 40.31N 79.38W
08/09/2007                   WESTMORELAND       PA   TRAINED SPOTTER

            SEVERAL TREES AND POWER LINES DOWN.

0450 PM     HAIL             MOUNDSVILLE             39.92N 80.74W
08/09/2007  E0.88 INCH       MARSHALL           WV   PUBLIC

0455 PM     HAIL             2 NW MORGANTOWN         39.66N 79.98W
08/09/2007  E1.00 INCH       MONONGALIA         WV   PUBLIC

            PURSGLOVE WV.

&&
Local storm report, Aug 9, 5:30 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             MASONTOWN               39.85N 79.91W
08/09/2007  E0.75 INCH       FAYETTE            PA   TRAINED SPOTTER

0525 PM     HAIL             MASONTOWN               39.55N 79.80W
08/09/2007  E0.75 INCH       PRESTON            WV   TRAINED SPOTTER

&&
Local storm report, Aug 9, 5:30 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             MASONTOWN               39.55N 79.80W
08/09/2007  E0.75 INCH       PRESTON            WV   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:16 AM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Aug 9, 8:26 AM EDTSevere Thunderstorm WarningPBZArmstrong, Westmoreland34 min
Aug 9, 8:39 AM EDTSevere Thunderstorm WarningPBZIndiana51 min
Aug 9, 8:45 AM EDTFlash Flood WarningPBZAllegheny2 hr
Aug 9, 8:59 AM EDTSevere Thunderstorm WarningPBZWestmoreland46 min
Aug 9, 9:04 AM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 9, 9:23 AM EDTFlash Flood WarningPBZIndiana2 hr
Aug 9, 11:47 AM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Forest and 6 more15 hr
Aug 9, 1:42 PM EDTSevere Thunderstorm WarningPBZGreene63 min
Aug 9, 1:50 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence55 min
Aug 9, 2:09 PM EDTFlash Flood WarningPBZBeaver3 hr
Aug 9, 2:19 PM EDTSevere Thunderstorm WarningPBZFayette, Washington71 min
Aug 9, 2:28 PM EDTSevere Thunderstorm WarningPBZAllegheny62 min
Aug 9, 2:32 PM EDTFlash Flood WarningPBZAllegheny3 hr
Aug 9, 2:35 PM EDTTornado WarningPBZAllegheny37 min
Aug 9, 2:45 PM EDTFlash Flood WarningPBZWashington3 hr
Aug 9, 2:56 PM EDTSevere Thunderstorm WarningPBZWestmoreland94 min
Aug 9, 3:15 PM EDTFlash Flood WarningPBZWestmoreland9 hr
Aug 9, 3:26 PM EDTSevere Thunderstorm WarningPBZWashington64 min
Aug 9, 3:26 PM EDTSevere Thunderstorm WarningPBZFayette64 min
Aug 9, 3:47 PM EDTSevere Thunderstorm WarningPBZGreene58 min
Aug 9, 3:49 PM EDTFlash Flood WarningPBZFayette8 hr
Aug 9, 5:24 PM EDTFlash Flood WarningPBZAllegheny7 hr
Aug 9, 5:42 PM EDTFlash Flood WarningPBZWashington4 hr
Aug 9, 6:03 PM EDTSevere Thunderstorm WarningPBZBeaver46 min
Aug 9, 6:25 PM EDTSevere Thunderstorm WarningPBZLawrence35 min
Aug 9, 6:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler61 min
Aug 9, 7:24 PM EDTSevere Thunderstorm WarningPBZWashington66 min
Aug 9, 7:34 PM EDTSevere Thunderstorm WarningPBZGreene56 min
Aug 9, 7:56 PM EDTSevere Thunderstorm WarningPBZFayette64 min

Nearby

Flash Flood Warnings in Pennsylvania, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.